×

Zeros of the Alexander polynomial of knot. (English) Zbl 1133.57009

For a knot \(K\) in the \(3\)-sphere, let \(X_r(K)\) denote the \(r\)-fold cyclic branched covering of the \(3\)-sphere over \(K\). In the study of the periodicity of the order of \(H_1(X_r(K))\), C. McA. Gordon [Trans. Am. Math. Soc. 168, 357–370 (1972; Zbl 0238.55001)] showed that if the Alexander polynomial of \(K\) has a root which is not a root of unity then the finite values of \(| H_1(X_r(K))| \) are unbounded. R. Riley [Bull. Lond. Math. Soc. 22, No. 3, 287–297 (1990; Zbl 0727.57002)] and F. González Acuña [Rev. Mat. Univ. Complutense Madr. 4, No.1, 97–120 (1991; Zbl 0756.57001)] independently improved this by showing that the finite values of \(| H_1(X_r(K))| \) grow exponentially in \(r\). Riley used \(p\)-adic analysis, and González Acuña made use of the fact that the growth is equal to the Mahler measure of the Alexander polynomial. In particular, the latter suggested the possibility of interpreting the growth as the entropy of a dynamical system. The paper under review first remarks that the dual group of \(H_1(X_\infty(K))\), where \(X_\infty(K)\) is the infinite cyclic cover of the knot complement, is a solenoid whose dimension is equal to the degree of the Alexander polynomial. A solenoid is a compact connected finite-dimensional abelian group. By the computation of the entropy of an automorphism of a solenoid due to D.A. Lind and T. B. Ward [Ergodic Theory Dyn. Syst. 8, No. 3, 411–419 (1988; Zbl 0634.22005)], the main theorem claims that the entropy of the meridian action \(t_p\) on the \(p\)-adic coefficient Alexander module is the sum of \(\log| \alpha_i| _p\) over all zeros of the Alexander polynomial satisfying \(| \alpha_i| _p>1\), where \(| \cdot| _p\) denotes the \(p\)-adic norm, and that the entropy of dual action of meridian on the dual of \(H_1(X_\infty(K))\) is the sum of the entropies of \(t_p\) over \(p\leq \infty\). As a corollary, the growth can be expressed as the sum of the \(p\)-adic entropies. This recovers the above result by Riley and González Acuña. Moreover, it is shown that if the (usual) Alexander module is finitely generated then the entropies of \(t_p\) are zero for all finite primes \(p\). Finally, the leading coefficient of the Alexander polynomial is expressed as the sum of the entropies of \(t_p\) for finite primes \(p\).

MSC:

57M27 Invariants of knots and \(3\)-manifolds (MSC2010)
11S05 Polynomials
37B40 Topological entropy
PDF BibTeX XML Cite
Full Text: arXiv Euclid

References:

[1] R. Bowen: Entropy for group endomorphisms and homogeneous spaces , Trans. Amer. Math. Soc. 153 (1971), 401–414. · Zbl 0212.29201
[2] G. Burde: Alexanderpolynome Neuwirthscher Knoten , Topology 5 (1966), 321–330. · Zbl 0145.20501
[3] G. Burde and H. Zieschang: Knots, de Gruyter Studies in Mathematics 5 , Walter de Gruyter & Co., Berlin, 1985. · Zbl 0568.57001
[4] R.H. Crowell: The group \(G'/G''\) of a knot group \(G\) , Duke Math. J. 30 (1963), 349–354. · Zbl 0118.39304
[5] M. Einsiedler and T. Ward: Fitting ideals for finitely presented algebraic dynamical systems , Aequationes Math. 60 (2000), 57–71. · Zbl 0972.22005
[6] R.H. Fox: Free differential calculus. III . Subgroups , Ann. of Math. (2) 64 (1956), 407–419. · Zbl 0073.25401
[7] F. González-Acuña and H. Short: Cyclic branched coverings of knots and homology spheres , Rev. Mat. Univ. Complut. Madrid 4 (1991), 97–120. · Zbl 0756.57001
[8] C.McA. Gordon: Knots whose branched cyclic coverings have periodic homology , Trans. Amer. Math. Soc. 168 (1972), 357–370. · Zbl 0238.55001
[9] A. Grothendieck et al.: Séminaire de Géométre Algebrique du Bois Marie (SGA4), Lecture Notes in Mathematics 269 , 270 , 305 , Springer-Verlag, Berlin, 1972–73.
[10] J. Hillman, D. Matei and M. Morishita: Pro-\(p\) link groups and \(p\)-homology groups , to apper in Contemp. Math. 416 , Amer. Math. Soc., Providence, RI, 2006. · Zbl 1155.57003
[11] S.A. Juzvinskiĭ. Computing the entropy of a group of endomorphisms , Sibirsk. Mat. \uZ. (1967), 230–239, English transl. in Siberian Math. J. 8 (1968), 172–178.
[12] T. Kadokami and Y. Mizusawa. Iwasawa type formulas for covers of a link in a rational homology sphere , · Zbl 1163.57004
[13] R.M. Kashaev: The hyperbolic volume of knots from the quantum dilogarithm , Lett. Math. Phys. 39 (1997), 269–275. · Zbl 0876.57007
[14] S. Kojima: Determining knots by branched covers ; in Low-Dimensional Topology and Kleinian Groups (Coventry/Durham, 1984), London Math. Soc. Lecture Note Ser. 112 , Cambridge Univ. Press, Cambridge, 193–207. · Zbl 0647.57001
[15] L. Kronecker: Zwei Sätze ueber Gleichungen mit ganzzahligen Coeffichienten , J. Reine Angew. Math. 53 (1857), 173–175. · ERAM 053.1389cj
[16] W.B.R. Lickorish: An Introduction to Knot Theory, Graduate Texts in Mathematics 175 , Springer\nobreakdash-Verlag, New York, 1997. · Zbl 0886.57001
[17] D. Lind, K. Schmidt and T. Ward: Mahler measure and entropy for commuting automorphisms of compact groups , Invent. Math. 101 (1990), 593–629. · Zbl 0774.22002
[18] D.A. Lind and T. Ward: Automorphisms of solenoids and \(p\)-adic entropy , Ergodic Theory Dynam. Systems 8 (1988), 411–419. · Zbl 0634.22005
[19] K. Mahler: An application of Jensen’s formula to polynomials , Mathematika 7 (1960), 98–100. · Zbl 0099.25003
[20] H. Murakami and J. Murakami: The colored Jones polynomials and the simplicial volume of a knot , Acta Math. 186 (2001), 85–104. · Zbl 0983.57009
[21] K. Murasugi: The commutator subgroups of the alternating knot groups , Proc. Amer. Math. Soc. 28 (1971), 237–241. JSTOR: · Zbl 0215.24401
[22] L.P. Neuwirth: Knot Groups, Ann. of Math. Stud. 56 , Princeton Univ. Press, Princeton, N.J., 1965. · Zbl 0184.48903
[23] A. Noguchi: A functional equation for the Lefschetz zeta functions of infinite cyclic coverings with an application to knot theory , Topology Proc. 29 (2005), 277–291. · Zbl 1097.57015
[24] C.V. Quach: Polynôme d’Alexander des noeuds fibrés , C.R. Acad. Sci. Paris Sér. A-B 289 (1979), A375–A377. · Zbl 0419.57001
[25] E.S. Rapaport: On the commutator subgroup of a knot group , Ann. of Math. (2) 71 (1960), 157–162. JSTOR: · Zbl 0102.26103
[26] R. Riley: Growth of order of homology of cyclic branched covers of knots , Bull. London Math. Soc. 22 (1990), 287–297. · Zbl 0727.57002
[27] D.S. Silver and S.G. Williams: Mahler measure, links and homology growth , Topology 41 (2002), 979–991. · Zbl 1024.57007
[28] D.S. Silver and S.G. Williams: Torsion numbers of augmented groups with applications to knots and links , Enseign. Math. (2) 48 (2002), 317–343. · Zbl 1037.57004
[29] P. Walters: An Introduction to Ergodic Theory, Graduate Texts in Mathematics 79 , Springer-Verlag, New York, 1982. · Zbl 0475.28009
[30] C. Weber: Sur une formule de R.H. Fox concernant l’homologie des revêtements cycliques , Enseign. Math. (2) 25 (1979/1980), 261–272. · Zbl 0435.57002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.